Utah, 2025

Drought in Utah, July 30 to 31, 2025

July 30 to 31, 2025 · NWS GJT · 2 events in 2 counties and zones

The month of July saw above normal temperatures and generally below normal precipitation across eastern Utah and western Colorado. What little moisture did manage to move into the region favored the higher terrain, allowing drought conditions across the lower elevations to worsen through the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The month of July saw above normal temperatures and generally below normal precipitation across eastern Utah and western Colorado. What little moisture did manage to move into the region favored the higher terrain, allowing drought conditions across the lower elevations to worsen through the month. A brief period of moisture at the beginning of the month did contribute to brief but significant drought improvements to certain areas, but the continued hot and dry month after this point led to expansion of extant drought conditions and the return of drought to areas where drought had improved significantly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 11:25 PM MST, 35 minutes earlier. Its key messages:

  • Showers and thunderstorms on terrain will continue to produce gusty outflow winds, favoring areas closer to the Continental Divide Wednesday.
  • Hot and dry conditions persist across the lower elevations through most of the forecast period, with localized critical fire weather returning Thursday.
  • Smoke and haze from regional wildfires will remain visible through the period.
Area forecast discussion, Jul 29, 11:25 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1225 AM MDT Wed Jul 30 2025

.KEY MESSAGES...

- Showers and thunderstorms on terrain will continue to produce
  gusty outflow winds, favoring areas closer to the Continental
  Divide Wednesday.

- Hot and dry conditions persist across the lower elevations
  through most of the forecast period, with localized critical
  fire weather returning Thursday.

- Smoke and haze from regional wildfires will remain visible
  through the period.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 328 PM MDT Tue Jul 29 2025

Monsoon moisture is streaming north, skirting our eastern counties
this afternoon. Dry slotting in the lower atmosphere over the Four
Corners has produced a steep moisture gradient along the UT/CO state
line. This allowed for ample sunshine this morning to ramp up
convective initiation on area terrain features. Closer to the
Divide, where the richer monsoonal plume is concentrated, dense
cloud cover has limited some of the convection. The synoptic pattern
remains unchanged Wednesday, thereby keeping the hot, dry air mass
along the state line, with moisture continuing to stream north over
the Continental Divide. This will find us under another round of
terrain based thunderstorms and showers Wednesday afternoon.
Ensemble PWAT's are less than 60 percent of climatology in eastern
Utah, while barely reaching 100 percent of normal near our side of
the Continental Divide. This doesn't inspire confidence in shower
production. There will be remnant moisture to work with, but dry
boundary layers are expected to chew up rainfall rates. High res
guidance is pretty anemic for showers tomorrow afternoon, with the
best chances closer to the Divide, dropping off near zero at the
Utah line. The Abajos and La Sals, having received some rainfall
this afternoon will keep non zero chances for showers. The jet
streak nested in the base of the upper level trough over SOCAL
continues to duel with the monsoonal plume Wednesday night.
Ensembles suggest moisture will increase across the Four Corners,
despite dry air intruding from the west. Temperatures will hover
around normal for the mountain towns, but the low deserts ramp up
above climatology Wednesday thanks to the abundant sun and
negligible cloud cover.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 328 PM MDT Tue Jul 29 2025

The center of high pressure will be in the process of shifting west
on Thursday, with the associated ridge stretching north through the
Intermountain West. This shifting of the high will disrupt the
already weak moisture tap from Mexico, cutting eastern Utah and
western Colorado off. However, enough moisture will remain trapped
near the surface to fuel afternoon showers and thunderstorms over
the higher terrain into the weekend, but with decreasing coverage
daily. Thursday will see the best coverage, with activity starting
over the higher terrain and then moving out over adjacent valleys.
This day will also see the highest probability of localized heavy
rain, although gusty outflow winds and lightning remain the primary
concerns. As the high establishes itself over the border between
Mexico, California, and Arizona, drier air will be advected into the
Four Corners on westerly to southwesterly flow. This will contribute
to the daily downturn in convective activity.

Across the lower elevations of eastern Utah and western Colorado,
low minimum relative humidity values will persist through the
period. However, synoptic winds remain light through the end of the
week and into the weekend, resulting in localized critical fire
weather conditions where afternoon gusts manage to over-perform.
However, a trough approaching the West Coast late in the weekend
will nose an upper level jet into the region, and create a
tightening pressure gradient aloft, all resulting in strengthening
surface winds. This means that more widespread critical fire weather
conditions are looking increasingly likely for early next week.
Temperatures will remain near normal through the period.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1142 PM MDT Tue Jul 29 2025

Afternoon convection will fire once again this afternoon. The
convection will fire off the higher terrain. Several PROB30
groups have been included in TAFs to account for this. Look for
gusty outflow winds from any convection that forms. Scattered to
broken skies will be the rule, with more cloud cover over the
Divide. VFR conditions will remain in place.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jul 29, 2:30 AM MST, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Tue Jul 29 2025

COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Tue Jul 29 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated to scattered showers and a few storms will be possiblethis
afternoon and evening, mainly over the San Juans and central
mountains. Gusty outflow winds will be the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moisture will slowly start to increase from the south causing
convection to increase. The widest coverage looks to occur on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
July 30, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

With worsening drought conditions through the month of July, Extreme (D3) Drought finally expanded into northeastern Utah for the first time at the end of the month. The area of Extreme (D3) Drought was rather small, and surrounded by Severe (D2) Drought conditions. No reports of damages to crops or other issues related to drought conditions were received.

Drought, Eastern Uinta Basin

When
July 30, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

With hot and dry weather continuing through the month of July, drought conditions worsened across northeast Utah. By the end of the month, areas of Extreme (D3) Drought were analyzed across the eastern Uinta Basin, surrounded by Severe (D2) Drought conditions. No reports of crop damages or failures, or other drought-related impacts were received.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284403, 1284404.